Arkansas, 2013

Dense Fog in Arkansas, December 2 to 4, 2013

December 2 to 4, 2013 · NWS LZK · 1 event in 1 county or zone

Dense fog developed in Little Rock late on the evening of the 2nd and continued until the wee hours of the 4th. Much of the time, visibility was 1/4 mile or less, though visibility did improve somewhat for a couple of hours on the afternoon of the 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Dense fog developed in Little Rock late on the evening of the 2nd and continued until the wee hours of the 4th. Much of the time, visibility was 1/4 mile or less, though visibility did improve somewhat for a couple of hours on the afternoon of the 3rd. The lowest visibility was zero for four hours during the early morning of the 3rd. More than 30 flights were canceled at the Little Rock airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 2, 9:24 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 2, 9:24 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
924 PM CST MON DEC 2 2013

.UPDATE...

UPDATED FORECAST TO POST DENSE FOG ADV FOR MUCH OF THE SRN TWO
THIRDS OF THE CWA...OR GENERALLY ALONG AND SOUTH OF A LINE FROM
EVENING SHADE...TO CLINTON...TO OARK. LIGHT WINDS AND HIGH LOW LEVEL
MOISTURE...COMBINED WITH STEEP LOW LEVEL INVERSION WILL KEEP FOG
IN PLACE...LIKELY BECOMING DENSE OVERNIGHT. DEWPT DEPRESSIONS
ACROSS THE NRN COUNTIES ARE FAIRLY LARGE...SO IT WILL TAKE MUCH
LONGER IF FOG WERE TO FORM. IF NECESSARY...WILL ADD THESE COUNTIES
AT A LATER TIME IF/WHEN THIS AREA SATURATES. OTHER THAN SOME
REFINEMENTS FOR NEAR TERM GRIDS...NO OTHER MAJOR CHANGES ARE
EXPECTED AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 544 PM CST MON DEC 2 2013/

AVIATION...

MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE TERMINALS THIS
EVENING WITH VFR CONDITIONS DETERIORATING TO MVFR AND POSSIBLY IFR
CONDITIONS BY MORNING. CEILINGS WILL GRADUALLY LIFT DURING THE
LATE MORNING TO EARLY AFTERNOON HOURS. SOUTH TO SOUTHEAST FLOW
WILL PREVAIL BUT EXPECTED TO BE FAIRLY WEAK.

PREV DISCUSSION... /ISSUED 247 PM CST MON DEC 2 2013/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

A WIDE RANGE OF SENSIBLE WEATHER ELEMENTS IS EXPECTED DURING THIS
PERIOD.

LATEST SURFACE OBSERVATIONS AGAIN INDICATE WELL ABOVE NORMAL
TEMPERATURES ACROSS THE STATE. DRY AND WARM CONDITIONS WILL
CONTINUE THROUGH WEDNESDAY.

FORECASTS CONTINUE TO INDICATE A WELL DEFINED...EARLY SEASON ARCTIC
AIR MASS TO APPROACH BY LATE WEDNESDAY. WEAK CONVECTION IS
EXPECTED AHEAD OF THE BOUNDARY ON THURSDAY. HOWEVER...THE GREATEST
IMPACTS ARE EXPECTED WITH ANAFRONT TYPE WINTER PRECIPITATION.
INITIALLY...WARM GROUND TEMPERATURES SHOULD AFFECT ANY
ACCUMULATIONS EARLY IN THE EVENT. HOWEVER...WINTER ACCUMULATIONS
ARE EXPECTED...LATER FORECASTS WILL BE ABLE TO REFINE
PRECIPITATION TYPES AND AMOUNTS.

LONG TERM...SATURDAY THROUGH MONDAY

THE EXTENDED FORECAST WILL START COLD AND DRY...THEN SOME WINTER
PRECIPITATION IS EXPECTED LATE SATURDAY TO SUNDAY NIGHT OVER
AR...THEN BACK TO DRY AND COLD FOR MONDAY.

SATURDAY WILL BE A TRANSITION DAY...AS WINTER WEATHER WILL BE COMING
TO AN END SATURDAY MORNING...AS A STRONG COLD FRONT SAGS THROUGH AR
AND AN UPPER LEVEL SYSTEMS MOVES OUT OF THE STATE. THE COLD FRONT
WILL PUSH ANY REMAIN WINTRY PRECIPITATION OUT OF THE STATE...BUT
USHER IN COLD AIR OVER THE REGION. SATURDAY MORNING LOWS WILL BE
FROM THE TEENS OVER NORTHERN AR...TO THE UPPER 20S OVER THE SOUTH.
HIGHS WILL ONLY REACH THE MID TO UPPER 20S OVER NORTHERN AR...WHILE
AROUND 30 CENTRAL...TO THE MID TO UPPER 30S OVER THE SOUTH.

SATURDAY NIGHT TO SUNDAY...A SURFACE SYSTEM IS FORECAST TO DEVELOP
ALONG THE FRONT...AS UPPER SOUTHWEST FLOW BRINGS BACK MOISTURE TO
THE AREA. ADDITIONAL UPPER SHORT WAVE ENERGY IS POSSIBLE AND
COMBINING WITH THE MOISTURE AND COLD SURFACE TEMPS...WINTRY
PRECIPITATION IS AGAIN POSSIBLE. AT THIS TIME IT APPEARS THAT THE
NORTH SHOULD MOSTLY SEE SNOW...WITH THE WINTRY MIX OVER CENTRAL
AREAS...THEN EVENTUALLY OVER MUCH OF ARKANSAS THROUGH SUNDAY NIGHT
BEFORE ENDING EARLY MONDAY. ON MONDAY A DRY AND COLD DAY IS
EXPECTED.

OVERALL CONFIDENT WITH THE EXTENDED FORECAST IS LOW...BASED ON THE
EXACT TIMING...TEMPERATURES...AND AMOUNTS OF WINTER WEATHER. THERE
IS BETTER CONFIDENCE THAT SOME PARTS OF ARKANSAS WILL SEE SOME
WINTER PRECIPITATION...ESPECIALLY NORTHERN AND CENTRAL ARKANSAS.
AREA RESIDENTS SHOULD MONITOR THIS DEVELOPING SITUATION AND BE
PREPARED FOR A SECONDARY SHOOT OF WINTER WEATHER AFTER AFTER THE
FRIDAY EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     49  67  55  67 /   0  10  10  20
CAMDEN AR         47  72  61  74 /   0  10  10  20
HARRISON AR       47  66  49  58 /   0  10  10  10
HOT SPRINGS AR    48  68  56  69 /   0  10  10  20
LITTLE ROCK   AR  47  69  57  70 /   0  10  10  20
MONTICELLO AR     53  72  62  74 /   0  10  10  20
MOUNT IDA AR      48  67  55  67 /   0  10  10  20
MOUNTAIN HOME AR  46  66  51  61 /   0  10  10  20
NEWPORT AR        43  68  56  68 /   0  10  10  20
PINE BLUFF AR     48  71  59  73 /   0  10  10  20
RUSSELLVILLE AR   42  68  52  67 /   0  10  10  20
SEARCY AR         42  68  55  68 /   0  10  10  20
STUTTGART AR      49  70  58  71 /   0  10  10  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM CST TUESDAY FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-JACKSON-JEFFERSON-
JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-
PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SHARP-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

62/226
Hazardous weather outlook, Dec 2, 9:35 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
935 PM CST MON DEC 2 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
935 PM CST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG HAVE DEVELOPED ACROSS ALL OF THE FORECAST AREA
WITH THE EXCEPTION OF THE FAR NORTHWEST AND FAR NORTH CENTRAL
SECTIONS. VISIBILITIES ARE AS LOW AS A QUARTER OF A MILE IN MANY
LOCATIONS AND ARE EXPECTED TO STAY VERY LOW THROUGH THE NIGHT. AS
SUCH...A DENSE FOG ADVISORY IS IN EFFECT FOR A LARGE PORTION OF THE
FORECAST AREA UNTIL 9 AM TUESDAY MORNING.

THE POSSIBILITY OF HAZARDOUS WEATHER WILL REMAIN LOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DENSE FOG WILL REMAIN POSSIBLE THROUGH THE MID MORNING HOURS OVER A
LARGE SECTION OF THE FORECAST AREA. A DENSE FOG ADVISORY WILL
CONTINUE UNTIL 9 AM.

A COLD FRONT IS EXPECTED TO MOVE THROUGH ARKANSAS WEDNESDAY. THE
FRONT WILL STALL OUT NEAR OR A LITTLE SOUTH OF THE STATE. THROUGH
FRIDAY...SEVERAL WAVES WILL MOVE THROUGH AND INTERACT WITH THE
FRONT...RESULTING IN PERIODS OF RAINFALL OVER MUCH OF ARKANSAS. DUE
TO THE STALLED FRONT...AND ABUNDANT SURFACE AND UPPER LEVEL MOISTURE
PRESENT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THURSDAY INTO
FRIDAY.

BEHIND THE BOUNDARY...ARCTIC AIR WILL MOVE IN...WITH PRECIPITATION
MIXING WITH OR CHANGING OVER TO WINTRY PRECIPITATION ACROSS THE
NORTH AND NORTHWEST PARTS OF THE FORECAST AREA LATE THURSDAY EVENING
OR EARLY FRIDAY MORNING. THE PRECIPITATION IS EXPECTED TO CHANGE TO
A WINTERY MIX ACROSS THE CENTRAL PORTION OF ARKANSAS FRIDAY WITH ALL
RAIN OVER SOUTHERN ARKANSAS.

PRECIPITATION WILL TRANSITION TO A WINTRY MIX IN THE SOUTHEAST
BEFORE ENDING FRIDAY NIGHT. PRECIPITATION IS EXPECTED TO DEVELOP
AGAIN ON SATURDAY NIGHT...AS SEVERAL UPPER LEVEL SYSTEMS APPROACH
THE REGION FROM THE SOUTHWEST. AGAIN...A WINTRY MIX WOULD BE NOTED
IN ALL BUT THE NORTHWEST...WHERE PRECIPITATION SHOULD FALL MAINLY
AS SNOW.

QUITE COLD TEMPERATURES WILL BE PREVALENT THROUGH THE WEEKEND...AND
IT IS VERY LIKELY THAT MANY AREAS...ESPECIALLY NORTHERN TO CENTRAL
ARKANSAS...WILL NOT RISE ABOVE FREEZING OR STAY AROUND THE FREEZING
MARK TO THE LOWER TO MID 30S FOR SATURDAY AND SUNDAY.

THERE IS STILL A HIGH DEGREE OF UNCERTAINTY WITH THIS FORECAST...
AND IT CAN AND LIKELY WILL CHANGE BETWEEN NOW AND THEN. PLEASE
MONITOR THE LATEST FORECASTS FROM YOUR NATIONAL WEATHER SERVICE
OFFICE TO STAY INFORMED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57/56

In the hours before

Special weather statement, Dec 2, 4:35 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
435 PM CST MON DEC 2 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031200-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
INCLUDING THE CITIES OF...ALTHEIMER...AMITY...ARKADELPHIA...
ARKANSAS CITY...ASH FLAT...AUGUSTA...AVILLA...BATESVILLE...
BAUXITE...BEARDEN...BEE BRANCH...BEEBE...BENTON...BISMARCK...
BONNERDALE...BOONEVILLE...BRINKLEY...BRYANT...BULL SHOALS...
CABOT...CALICO ROCK...CAMDEN...CAVE CITY...CENTER RIDGE...
CHIDESTER...CLARENDON...CLARKSVILLE...CLINTON...CONWAY...
COTTON PLANT...DANVILLE...DARDANELLE...DE VALLS BLUFF...DE WITT...
DEER...DES ARC...DONALDSON...DRASCO...DUMAS...EL PASO...ENGLAND...
FAIRFIELD BAY...FLIPPIN...FORDYCE...FOURCHE JUNCTION...
GASSVILLE...GEORGETOWN...GILLETT...GLENWOOD...GOULD...GRADY...
GRAVELLY...GREENBRIER...GREERS FERRY...GURDON...HAMPTON...HARDY...
HARRISON...HASKELL...HAZEN...HEBER SPRINGS...HECTOR...HERMITAGE...
HORSESHOE BEND...HOT SPRINGS...HOT SPRINGS VILLAGE...HOUSTON...
HUMNOKE...HUMPHREY...JACKSONVILLE...JASPER...JESSIEVILLE...
KINGSLAND...LACEY...LEAD HILL...LEOLA...LESLIE...LITTLE ROCK...
LONOKE...MALVERN...MAMMOTH SPRING...MARSHALL...MAUMELLE...
MAYFLOWER...MCCRORY...MCGEHEE...MELBOURNE...MENA...MONTICELLO...
MORO BAY...MORRILTON...MOUNT IDA...MOUNT MAGAZINE...
MOUNTAIN HOME...MOUNTAIN VIEW...MURFREESBORO...NEWPORT...
NORFORK...NORMAN...NORTH LITTLE ROCK...OIL TROUGH...OKOLONA...
OLA...OMAHA...OXFORD...OZONE...PARIS...PARON...PELSOR...
PERRYVILLE...PINE BLUFF...PINE RIDGE...PLEASANT PLAINS...POYEN...
PRATTSVILLE...REDFIELD...RISON...ROHWER...ROSE BUD...
RUSSELLVILLE...SALEM...SEARCY...SHERIDAN...SHERWOOD...STAR CITY...
STEPHENS...STUTTGART...SUMMIT...SWIFTON...THORNTON...TUCKERMAN...
VILONIA...VIOLA...WALDRON...WARREN...WESTERN GROVE...WICKES...
WRIGHTSVILLE...Y CITY...YELLVILLE
435 PM CST MON DEC 2 2013

...WINTER WEATHER AND MUCH COLDER TEMPERATURES WILL BE POSSIBLE
BY THE END OF THE WEEK...

ARKANSANS ARE ADVISED TO PREPARE FOR THE POSSIBILITY OF WINTER
WEATHER AND MUCH COLDER TEMPERATURES BY THE END OF THE WEEK.

A FRONTAL BOUNDARY WILL MOVE THROUGH THE STATE ON WEDNESDAY...
STALLING OUT JUST TO THE SOUTH OF ARKANSAS BY THURSDAY. LOW LEVEL
MOISTURE MOVING UP NORTH OF THE FRONT...ALONG WITH SEVERAL UPPER
LEVEL SYSTEMS INTERACTING WITH THE BOUNDARY...WILL ALLOW FOR
PRECIPITATION TO BECOME FAIRLY WIDESPREAD BY LATE THURSDAY.

MUCH COLDER AIR WILL SWEEP INTO THE STATE BEHIND THE FRONT AND
SPREAD ACROSS THE STATE ON FRIDAY AND FRIDAY NIGHT. ONCE THE COLD
AIR MOVES IN...IT IS LIKELY THAT MUCH OF THE STATE COULD STAY BELOW
FREEZING FOR SEVERAL DAYS.

RAIN IS EXPECTED TO TRANSITION TO A MIXED BAG OF SNOW...SLEET AND
FREEZING RAIN OVER THE NORTH AND NORTHWEST LATE THURSDAY EVENING OR
EARLY FRIDAY MORNING BEFORE CHANGING OVER TO ALL SNOW. DURING THE
DAY FRIDAY...PRECIPITATION OVER CENTRAL ARKANSAS IS EXPECTED TO
TRANSITION TO A SLEET AND FREEZING RAIN MIX WITH SOME SNOW MIXED IN
AT THE END. ONLY THE FAR SOUTH IS EXPECTED TO REMAIN A COLD RAIN.
MOISTURE WILL BE MOVING OUT OF THE REGION ON FRIDAY NIGHT...WITH
PRECIPITATION DIMINISHING AND COMING TO AN END BY SATURDAY MORNING.

PRECIPITATION IS EXPECTED TO DEVELOP AGAIN BY SATURDAY NIGHT...AS
LOW PRESSURE DEVELOPS IN THE GULF OF MEXICO AND SEVERAL UPPER LEVEL
SYSTEMS APPROACH THE REGION FROM THE SOUTHWEST. PRECIPITATION SHOULD
BE ALL SNOW IN THE NORTHWEST...WITH A WINTRY MIX CENTRAL AND EVEN
ACROSS THE SOUTH.

BECAUSE THERE IS A DEGREE OF UNCERTAINTY WITH THESE SYSTEMS THIS
FAR OUT...POTENTIAL IMPACTS OF ANY WINTER WEATHER ARE UNCERTAIN AT
THIS POINT AND THE FORECAST CAN CHANGE.

RESIDENTS OF ARKANSAS NEED TO STAY INFORMED CONCERNING THIS
POTENTIAL WINTER WEATHER. MONITOR THE LATEST INFORMATION FROM YOUR
NATIONAL WEATHER SERVICE...AS THE FORECAST CAN AND LIKELY WILL
CHANGE TO SOME DEGREE BETWEEN NOW AND THE END OF THE WEEK.

57/56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Pulaski

When
December 2, 10:16 PM CST to December 4, 1:12 AM CST
Where
Pulaski forecast zone
Reported by
ASOS
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479571.